North Dakota, 2020

Tornado and Hail in North Dakota, July 7 to 8, 2020

July 7 to 8, 2020 · NWS BIS · 46 events in 21 counties and zones

A line of severe thunderstorms developed to the east of the Rocky Mountains in Montana, which quickly developed east during the late afternoon and early evening hours. A second area of storms lifted from the Bighorn Mountains towards the east-northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A line of severe thunderstorms developed to the east of the Rocky Mountains in Montana, which quickly developed east during the late afternoon and early evening hours. A second area of storms lifted from the Bighorn Mountains towards the east-northeast. These broad lines of thunderstorms entered western North Dakota during the mid to late evening hours. Widespread damaging winds occurred, along with one tornado, as they moved through western and central North Dakota. Late in the episode, a strong low level jet developed ahead of the advancing line of strong winds, producing thunderstorms over the James River Valley, with one severe thunderstorm producing two inch diameter hail in Sutsman County. The strongest wind gust was estimated to be 90 mph around Anamoose, McHenry County, where a building was destroyed, other buildings and vehicles were damaged, and widespread tree damage occurred. A tornado also developed along the line of thunderstorms in Oliver County, causing tree damage at Cross Ranch State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 7, 6:03 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 7, 6:03 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
803 PM CDT Tue Jul 7 2020

.UPDATE...
Issued at 800 PM CDT Tue Jul 7 2020

Severe Thunderstorm Watch number 340 has been issued for all of
western and much of central North Dakota until 200 AM CDT/100 AM
MDT. Multiple severe wind reports continue to come in over eastern
Montana as the line continues its approach.

UPDATE Issued at 647 PM CDT Tue Jul 7 2020

What was stated in the previous discussion continues to hold true
with the expected severe weather event tonight. Severe storms
continue to quickly race through eastern Montana, with the main
line producing 80+ mph wind gusts reports west and southwest of
Glasgow. The whole line continues to push east at around 50 to 60
mph and is currently pushing through Glasgow. A secondary area to
the south developed off the northern Bighorns, and also continues
to push towards the area. Models continue to have the low level
jet strengthening tonight ahead of system, sustaining the severe
convection.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 254 PM CDT Tue Jul 7 2020

Severe thunderstorms are likely tonight, with the possibility of a
significant, high-end damaging wind event, but with uncertainty in
the event's overall magnitude due to midlevel capping.

At mid afternoon, mass-field responses are underway in response to
the strong middle- and upper-level shortwave trough approaching
central MT, with ~4 mb/3 hour surface pressure falls centered over
eastern MT and western ND. Resultant low-level southeast flow has
allowed surface dewpoints to rise into the lower and middle 60s F,
with additional moisture advection expected to yield MUCAPE on the
order of 2500-4000 J/kg from this evening into tonight in western
and central ND. The greatest bouyancy will be in southwestern and
south central ND, near a low- and midlevel warm frontal zone, with
relatively-richer moisture. Forecast soundings from several model
cores strongly suggest midlevel capping could be an issue tonight,
despite falling heights and DCVA aloft and its related cooling,
with CIN for both elevated and boundary-layer-based parcels of -50
to -150 J/kg possible, especially in the area of greatest CAPE.
However, even small boosts in boundary layer moisture -- perhaps
not much greater than that which is already ongoing based on
observed afternoon dewpoint trends -- may yield sufficiently-low
CIN for maintenance of organized convection moving into the state
from MT. Moreover, if sufficient clustering and upscale growth of
the MT convection occurs before it arrives, then well-established
cold pools may be sufficient for slab-type ascent through a deep
enough altitude to maintain organized MCS structures into central
ND, where capping could be strongest.

Thus, the magnitude of low-level moisture advection into southwest
and south central ND by early evening, and the degree of upscale
growth and strength of cold-pool-related ascent upstream by then,
will be key mesoscale components in determining the magnitude of
tonight's event. Capping concerns aside, the parameter space will
be characterized by both large CAPE and strong wind fields with
deep-layer shear magnitudes of 50-60 kt, 0-3-km bulk shear on the
order of 30 kt, and low-level, 0-1-km SRH on the order of 200-400
m2/s2, all supportive of both organized bowing structures as well
as embedded yet persistent mesocyclones which could yield both an
enhanced risk of damaging winds of 80+ mph and tornadoes. Passage
of the strong shortwave trough is also indicative of a possible
higher-order, organized damaging wind risk.

GOES-East satellite imagery through 1945 UTC shows both increasing
convection near the cold frontal zone in central MT, and attempts
at convective initiation in the higher terrain of south central MT
and north central WY. This is in line with the well-clustered CAMs
including the 12 UTC HREF members and HRRR cycles through its 18
UTC iteration, which strongly support one or more storm complexes
reaching western ND in the 00-03 UTC time frame and central ND in
the 04-06 UTC time frame. Given the aforementioned parameter space
and balancing uncertainty of midlevel cap strength which itself is
apt to be regulated by low-level moisture advection, we believe
two primary outcomes could occur tonight:

1) Semi-organized complexes of storms with some embedded bowing
segments cross the area with occasional damaging winds and hail
risk, but with potential weakening with east and southeastward
extent due to midlevel capping, or

2) A well-organized, upscale-growing bowing MCS develops across
southwest ND and races northeast, with potential for a high-end
damaging wind event that could approach derecho scales within at
least a narrow corridor where the intense convection intercepts
rich low-level moisture with local weaknesses in capping near the
warm frontal zone, amid very strong low- and deep-layer shear. In
this scenario, QLCS spin-up tornadoes are also very possible, in
addition to larger-scale embedded-mesocyclone tornado risks. Note
that this scenario is highly conditional and uncertain due to the
potential for capping.

It is not yet clear which of the two scenarios will occur, with
some latitude for a scenario in between, with much dependent on
mesoscale details through early evening. Recent trends in CAMs
suggest the highest potential for outcome number two could be
along an axis from Bowman and Dickinson toward Center and
Washburn, where the 12 UTC HREF probability of UH >150 m2/s2
exceeds 50 percent. Again though, we need to message the risk
while bearing in mind capping could play a role in this event
moreso than perhaps earlier thought.

Regardless, storms are expected to quickly clear the area by about
09 UTC, with a drier, post-frontal westerly flow on Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 254 PM CDT Tue Jul 7 2020

A drier period is on track Wednesday and Thursday with slightly
cooler temperatures as the region finds itself on the southern
flank of an upper-level low in southern Canada. Thereafter, the
subtropical ridge is forecast to strengthen south of the local
area, with increasing mean westerly flow to its north. The 12 UTC
global model suite suggests a shortwave passage centered on Friday
afternoon and Friday night will deliver the next round of possible
strong to severe storms, as supported by the CIPS Analog Severe
probabilities. Thereafter, NBM-based PoPs support a drier period
over the weekend, with some uptick in convective potential again
next week as the flow aloft may return to a southwest direction.
Highs Friday into next week are mainly forecast to be 85 to 95 F.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 647 PM CDT Tue Jul 7 2020

Strong to severe thunderstorms are likely beginning in western ND
around 01 UTC, and quickly moving into central ND by about 04
UTC. The storms could be severe with enhanced potential for
damaging surface winds of 50 kt or higher, along with local IFR or
LIFR conditions. The storms will move out of the area by 12 UTC
as a cold frontal passage occurs.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...JJS
Hazardous weather outlook, Jul 7, 4:36 PM MST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
636 PM CDT Tue Jul 7 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-082345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
636 PM CDT Tue Jul 7 2020 /536 PM MDT Tue Jul 7 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are likely beginning this evening in western
North Dakota, before moving eastward into central North Dakota
tonight. The main threat with these storms is damaging wind gusts
up to 80 mph. Large hail up to 2 inches in diameter and a few
tornadoes are also possible with this severe weather event.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed this evening and tonight. Weather
spotters are encouraged to report any hail, damaging winds,
flooding and tornadoes via the NWS Bismarck Facebook page,
@NWSBismarck on Twitter, or by calling 1-800-247-0212.

In the hours before

Special weather statement, Jul 7, 6:07 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
807 PM CDT Tue Jul 7 2020

NDZ001-002-009-017-080130-
McKenzie ND-Divide ND-Williams ND-Burke ND-
807 PM CDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR MCKENZIE...WILLIAMS AND DIVIDE
COUNTIES...

At 800 PM CDT or 700 PM MDT, a line of severe thunderstorms were
located across northeastern Montana, moving east at 55 mph. Wind
gusts between 60 and 80 mph have been observed with these storms.

These storms will move into west central and northwestern North
Dakota between 840 and 900 PM CDT, or 740 and 800 PM MDT.

Take time now to prepare for these storms! Be prepared to take
shelter inside a sturdy structure.

LAT...LON 4900 10294 4812 10283 4813 10276 4809 10276
      4808 10267 4804 10266 4805 10261 4799 10255
      4790 10265 4767 10265 4767 10310 4733 10310
      4733 10405 4900 10405
TIME...MOT...LOC 0106Z 268DEG 49KT 4867 10515 4777 10512

HEINERT

The radar

The Bismarck radar (KBIS), 235 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

44 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bowman

When
July 7, 7:10 PM MST to 7:13 PM MST
Where
Bowman County, 3.94 mi WSW of Rhame
Measured
63 kt (72 mph) measured gust
Reported by
Law Enforcement
Coordinates
46.200, -103.720

Thunderstorm Wind, Williams

When
July 7, 8:11 PM CST to 8:13 PM CST
Where
Williams County, 6.91 mi NW of (Isn)sloulin Fld Wil
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
48.260, -103.740

Thunderstorm Wind, Slope

When
July 7, 7:18 PM MST to 7:21 PM MST
Where
Slope County, 3.53 mi SW of Amidon
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.450, -103.380

Thunderstorm wind gusts estimated by Emergency Manager.

Thunderstorm Wind, Williams

When
July 7, 8:26 PM CST to 8:29 PM CST
Where
Williams County, 2.07 mi S of Alamo
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
48.550, -103.470

Thunderstorm Wind, Slope

When
July 7, 7:30 PM MST to 7:33 PM MST
Where
Slope County, 10.67 mi WNW of Amidon
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
46.550, -103.520

Thunderstorm Wind, McKenzie

When
July 7, 7:30 PM MST to 7:35 PM MST
Where
McKenzie County, 15.9 mi N of Alexander
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
48.080, -103.640

Half of the roof was blown off a large barn.

Thunderstorm Wind, Williams

When
July 7, 8:30 PM CST to 8:33 PM CST
Where
Williams County, 9.78 mi SE of Williston
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
48.050, -103.470

Damage included a quonset door caving in, shingles and soffit being ripped off a building, and tree damage.

Thunderstorm Wind, McKenzie

When
July 7, 7:45 PM MST to 7:48 PM MST
Where
McKenzie County, 5.53 mi N of Watford City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.880, -103.280

Thunderstorm wind gusts were estimated by a trained spotter.

Thunderstorm Wind, Divide

When
July 7, 8:45 PM CST to 8:47 PM CST
Where
Divide County, 7.61 mi S of Crosby
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.810, -103.290

Thunderstorm Wind, McKenzie

When
July 7, 7:50 PM MST to 7:54 PM MST
Where
McKenzie County, 4.05 mi S of Watford City
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
47.741, -103.277

A chicken coop was damaged.

Thunderstorm Wind, McKenzie

When
July 7, 7:52 PM MST to 7:55 PM MST
Where
McKenzie County, 5.06 mi SW of Charlson
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.020, -102.950

Thunderstorm Wind, Stark

When
July 7, 8:04 PM MST to 8:06 PM MST
Where
Stark County, (Dik)dickinson Muni
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
46.800, -102.800

Thunderstorm Wind, Mountrail

When
July 7, 9:11 PM CST to 9:14 PM CST
Where
Mountrail County, 1.95 mi SW of Manitou
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.310, -102.660

Thunderstorm wind gusts were estimated by the Emergency Manager.

Thunderstorm Wind, Divide

When
July 7, 9:15 PM CST to 9:17 PM CST
Where
Divide County, Crosby Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
48.930, -103.300

Thunderstorm Wind, Stark

When
July 7, 8:16 PM MST to 8:19 PM MST
Where
Stark County, Gladstone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.870, -102.550

Thunderstorm Wind, Mountrail

When
July 7, 9:16 PM CST to 9:18 PM CST
Where
Mountrail County, 0.46 mi W of New Town
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
47.980, -102.490

Thunderstorm Wind, Mountrail

When
July 7, 9:20 PM CST to 9:22 PM CST
Where
Mountrail County, 2.84 mi WNW of Stanley Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.310, -102.460

Thunderstorm Wind, Stark

When
July 7, 8:25 PM MST to 8:27 PM MST
Where
Stark County, 6.97 mi N of Gladstone
Measured
55 kt (63 mph) measured gust
Reported by
COOP Observer
Coordinates
46.970, -102.530

Thunderstorm Wind, Stark

When
July 7, 8:31 PM MST to 8:33 PM MST
Where
Stark County, Gladstone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
46.870, -102.550

Thunderstorm Wind, Burke

When
July 7, 9:35 PM CST to 9:37 PM CST
Where
Burke County, 0.45 mi W of Lignite
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
48.880, -102.560

A shop had its doors blown out, and a cable snapped on one side of a bi-fold garage door.

Thunderstorm Wind, Grant

When
July 7, 8:55 PM MST to 8:57 PM MST
Where
Grant County, 13.85 mi N of Elgin Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.600, -101.810

Thunderstorm wind gusts were estimated by a COOP Observer.

Thunderstorm Wind, Mountrail

When
July 7, 10:01 PM CST to 10:05 PM CST
Where
Mountrail County, 1.38 mi E of Blaisdell
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.330, -102.040

Thunderstorm Wind, Mercer

When
July 7, 10:10 PM CST to 10:13 PM CST
Where
Mercer County, 1.67 mi NE of Golden Vly
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
47.300, -102.050

Thunderstorm Wind, Morton

When
July 7, 10:16 PM CST to 10:18 PM CST
Where
Morton County, 0.84 mi NW of New Salem
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.860, -101.430

Thunderstorm Wind, Mercer

When
July 7, 10:18 PM CST to 10:20 PM CST
Where
Mercer County, 0.69 mi N of Stanton
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
47.330, -101.380

Thunderstorm Wind, Mercer

When
July 7, 10:24 PM CST to 10:26 PM CST
Where
Mercer County, 2.34 mi W of Hazen
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
47.300, -101.680

Thunderstorm Wind, Ward

When
July 7, 10:30 PM CST to 10:36 PM CST
Where
Ward County, 0.12 mi NNE of South Prairie
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
48.052, -101.299

An outdoor play set was tumbled and destroyed, and a vehicle was damaged.

Tornado, Oliver

When
July 7, 10:30 PM CST to 10:31 PM CST
Where
Oliver County, 2.83 mi N of Sanger to 2.84 mi N of Sanger
Rating
EF1
Path length
0.22 mi
Path width
50 yd
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
47.221, -100.993

The tornado touched down in Cross Ranch State Park and passed along the Matah Trail before lifting along the shores of the Missouri River. Large Cottonwood trees were twisted and broken into many different directions. Based on the damage done the tornado was rated EF-1. From that, wind speeds were estimated to have been around 90 mph.

Thunderstorm Wind, McLean

When
July 7, 10:35 PM CST to 10:38 PM CST
Where
McLean County, 2.71 mi WSW of Garrison Muni Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
47.610, -101.430

The roof of a home was severely damaged.

Thunderstorm Wind, Burleigh

When
July 7, 10:40 PM CST to 10:43 PM CST
Where
Burleigh County, (Bis)bismarck Muni A
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
46.780, -100.750

Thunderstorm Wind, McLean

When
July 7, 10:40 PM CST to 10:43 PM CST
Where
McLean County, 0.83 mi NW of Underwood
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
47.460, -101.140

Large tree branches were down.

Thunderstorm Wind, McLean

When
July 7, 10:42 PM CST to 10:45 PM CST
Where
McLean County, 0.47 mi W of Garrison
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
47.650, -101.430

Thunderstorm Wind, McLean

When
July 7, 10:42 PM CST to 10:45 PM CST
Where
McLean County, 1.67 mi NW of Washburn
Measured
72 kt (83 mph) measured gust
Property damage
$150,000
Reported by
Mesonet
Coordinates
47.300, -101.040

Many trees were blown down in the park along the river in Washburn, at the 4-H camp, and throughout the city. The concession stand and outhouses were blown over at the baseball park. Some buildings were damaged.

Thunderstorm Wind, McLean

When
July 7, 10:42 PM CST to 10:44 PM CST
Where
McLean County, 1.99 mi WSW of Garrison Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
47.620, -101.420

Garage door blown in.

Thunderstorm Wind, Ward

When
July 7, 10:46 PM CST to 10:48 PM CST
Where
Ward County, 6.22 mi S of Sawyer
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.990, -101.050

Thunderstorm Wind, Burleigh

When
July 7, 10:46 PM CST to 10:48 PM CST
Where
Burleigh County, 3.16 mi WNW of Bismarck
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
46.820, -100.830

Thunderstorm Wind, McLean

When
July 7, 10:56 PM CST to 10:58 PM CST
Where
McLean County, 3.58 mi NNW of Turtle Lake
Measured
68 kt (78 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
47.570, -100.920

Many trees were damaged in the area.

Thunderstorm Wind, Burleigh

When
July 7, 11:11 PM CST to 11:13 PM CST
Where
Burleigh County, 1.98 mi NE of Sterling
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.840, -100.250

Hail, Stutsman

When
July 7, 11:12 PM CST to 11:15 PM CST
Where
Stutsman County, 4.31 mi SE of Windsor
Measured
2 in hail
Reported by
Public
Coordinates
46.860, -98.960

Thunderstorm Wind, Burleigh

When
July 7, 11:16 PM CST to 11:19 PM CST
Where
Burleigh County, 1.9 mi E of Moffit
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
46.680, -100.240

Thunderstorm Wind, McHenry

When
July 7, 11:30 PM CST to 11:35 PM CST
Where
McHenry County, 1.39 mi W of Anamoose to 0.14 mi WSW of Anamoose
Measured
78 kt (90 mph) estimated gust
Property damage
$850,000
Reported by
Emergency Manager
Coordinates
47.880, -100.260

A fertilizer and chemical storage building to the west of Anamoose was destroyed. A one-half mile stretch of power lines were down onto Highway 52. Many trees were severely damaged or toppled within the city of Anamoose, with vehicles and some structures damaged.

Thunderstorm Wind, Wells

When
July 7, 11:31 PM CST to 11:33 PM CST
Where
Wells County, 1.56 mi WSW of Chaseley
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
47.440, -99.830

Large tree branches were down.

Thunderstorm Wind, Wells

When
July 7, 11:35 PM CST
Where
Wells County, 1.39 mi W of Harvey
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
47.770, -99.930

Large tree branches were down.

Thunderstorm Wind, Pierce

When
July 7, 11:55 PM CST to July 8, 12:00 AM CST
Where
Pierce County, 3 mi S of Rugby
Measured
75 kt (86 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
48.327, -99.980

Multiple power poles were snapped.

Thunderstorm Wind, Foster

When
July 7, 11:59 PM CST to July 8, 12:02 AM CST
Where
Foster County, Carrington Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
47.450, -99.150

Thunderstorm Wind, Rolette

When
July 8, 12:00 AM CST to 12:04 AM CST
Where
Rolette County, 0.83 mi SSW of Rolette
Measured
63 kt (72 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
48.660, -99.840

A large tree blew over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for North Dakota, 2020Warnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906127, 906134, 906128, 906137, 906129, 906130, 906138, 906131, 906156, 906473, 906132, 906133, 906159, 906160, 906135, 906161, 906163, 906136, 906155, 906165, 906157, 906166, 906167, 906168, 906169, 906170, 906472, 906474, 906171, 906172, 906173, 906174, 906175, 906176, 906177, 906178, 906179, 906190, 906191, 906192, and more.